MAUDE Adverse Event Report: SPINECRAFT APEX SPINE SYSTEM; ROD

SPINECRAFT APEX SPINE SYSTEM; ROD
Model Number 5500-325D
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on feedback from the sales representative and as described in the event description of this report, about 2.5 months post the original surgery, the patient came back in due to a fracture at the l2 vertebral body and was revised to extend the construct up to t10.Then approximately 3.5 months post-operatively, the originally implanted rods fractured at the rod connector junction.The patient was revised around 2 weeks after this incident to replace the fractured rods.Although the rods were not returned to spinecraft after the revision surgery, the lot number of the fractured rods was confirmed based on the associated distribution records.The device history record review conducted for this lot (# 188244) presented no discrepancies or anomalies.Additionally, since apex and astra system rods are identical and used interchangeably; the review of dhrs for 2 lots (164509 & 170059) from astra for the same rod type & size manufactured using the exact same material (heat no.H27136) as the lot related to this complaint showed that all records were complying with spinecraft specifications and all applicable regulatory requirements.The usage history review for the lot related to this complaint showed that 21 rods from this lot have been used in different surgeries to date with no issues reported.Also, a total of 90 rods from the other 2 lots have been used to date without any issues.Furthermore, a general usage and complaint history review for all 5.5mm and 6.0mm diameter titanium deformity rods found only one similar complaint for this rod type (ti diameter 6.0mm) which was conjectured to be due to excessive contouring of the rod and/or delayed union and cyclical loading over time.Lastly, the post-operative x-ray images received were reviewed.This confirmed the rod fracture at the rod connector junction; however, no further conclusions could be made.Based on the information gathered and reviewed, no issue was identified with the design, manufacture or release of this lot which could have contributed to the reported problem.Therefore, no definitive root cause could be determined.However, it can only be assumed that the following factors may have contributed to this failure: due to the fracture at l2 vertebral body requiring the revision surgery (construct extension to t10), load applied on the junction of the two constructs (l2-s2 and l1-t10) would have been greater than the forces typically endured by these implants as the fracture would introduce certain instability in the whole construct.Considering that approximately 6 months had elapsed since the original surgery, spine levels l3-s2 should have started to fuse, making it more rigid compared to levels l1-t10.This may have led to additional forces being applied on the rod connector junction by the extended construct from l1-t10.Since the axial connector and rod combination is much stronger than the rods by themselves, there would be a change in stiffness right at that junction which in normal situations should not have caused this type of failure.However, due to the l2 fracture and probable fusion of l3-s2 levels; this difference in stiffness could have been greater and may have led to the rod fracture.Lastly, bending, notching and excessive contouring of the rods during the course of the surgery may also have contributed to the reported failure.No further investigation is anticipated.In the case that any relevant additional information became available, a supplemental report will be filed accordingly.
 
Event or Problem Description
The patient first underwent a surgery where a construct was placed in spine levels l2-s2.About 2.5 months post-operatively, the patient suffered a fracture at l2 vertebral body (reason for fracture is unknown) and a revision surgery was performed to extend the construct up to t10 spine level.During a routine patient follow-up approximately 3.5 months after this revision-extension, x-ray images revealed that the two ti 5.5mm diameter deformity rods originally implanted had fractured at the junction where the tandem rod connectors were placed to extend the construct to t10.The patient was revised around 2 weeks after this incident to replace the fractured rods.

Brand Name
APEX SPINE SYSTEM
Common Device Name
ROD
Manufacturer (Section D)
SPINECRAFT
777 oakmont lane, suite # 200
westmont 60559 5511
MDR Report Key10698291
Report Number3004717358-2020-00003
Device Sequence Number3708806
Product Code NKB
UDI-Device Identifier00193082004063
UDI-Public(01)00193082004063(10)188244
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K132603
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5500-325D
Device Catalogue Number5500-325D
Device Lot Number188244
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2020
Initial Report FDA Received Date10/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight64